Tadalafil (Cialis; Eli Lilly, Indianapolis, Ind) is used to treat erectile dysfunction.1 Sildenafil (Viagra; Pfizer, New York, NY), a similar medication, has been associated with nonarteritic anterior ischemic optic neuropathy (NAAION).2,3 We describe a patient who developed NAAION after he took tadalafil.
A 59-year-old man with prostate cancer and erectile dysfunction underwent uncomplicated laparoscopic prostatectomy. His only other medical problem was depression, treated with buproprion hydrochloride. The immediate postoperative hematocrit measured 25.2%. The patient was ambulating and hemodynamically stable on postoperative day 1 and that evening took 20 mg of tadalafil. Fifteen hours later, he reported dizziness lasting several minutes. Blood pressure and pulse measured 126/61 mm Hg and 99 bpm, respectively. The episode resolved spontaneously. Forty-five hours after ingesting tadalafil, he noted sudden, persistent “graying” in the inferior visual field of the left eye. The next day, he took 20 mg of tadalafil. The graying did not change.
Examination 6 days later revealed acuity of 20/20 OU, with a left relative afferent pupillary defect. Perimetry (Swedish Interactive Threshold Algorithm Standard 24-2) was normal in the right eye and showed inferior altitudinal loss in the left eye (Figure 1). The fundi were normal except for 2 cotton-wool spots in the macula right eye, left optic disc edema, and nerve fiber layer hemorrhage (Figure 2). The right optic disc was crowded. The remainder of the examination results were normal. Hematocrit measured 30.2%. Erythrocyte sedimentation rate and C-reactive protein levels were normal. He had no symptoms of temporal arteritis. Six weeks later, acuities and fields were unchanged in each eye, the left optic disc edema was resolving, and no cotton-wool spots were seen.
Swedish Interactive Threshold Algorithm Standard 24-2 pattern deviation plot of the left eye. There is inferior altitudinal visual field loss.
Left optic disc. There is edema and a superior nerve fiber layer hemorrhage.
Nonarteritic anterior ischemic optic neuropathy developed 45 hours after taking tadalafil. Tadalafil, a phosphodiesterase type 5 inhibitor, enhances erection through smooth muscle relaxation and increased blood flow in the corpus cavernosum. Forty-five hours is within 2.5 half-lives for a drug that is effective for at least 36 hours, the latest time point tested in clinical trials.1 In this case, crowded optic discs and postoperative anemia were concurrent risk factors for NAAION.4 However, the patient was mobile and asymptomatic prior to taking tadalafil.
Pomeranz et al3 published a case series of NAAION associated with sildenafil, another phosphodiesterase type 5 inhibitor. Sildenafil lowers systemic blood pressure, which could contribute to NAAION. The authors proposed that sildenafil might also contribute to NAAION by vasodilation of the optic disc circulation and interference with vascular autoregulation. Tadalafil acts similarly but is more specific for phosphodiesterase type 5 (found in the corpus cavernosum) and has a longer half-life; also, tadalafil did not lower systemic blood pressure in clinical trials.1 Nonarteritic anterior ischemic optic neuropathy associated with tadalafil would more likely be due to a local effect on optic disc circulation.
Pomeranz et al3 suggested that patients with a history of unilateral NAAION not use sildenafil. No definite association between tadalafil and NAAION can be made on the basis of the current case. Similarly, the cotton-wool spots might have been related to anemia, tadalafil, or both. However, this case should heighten awareness among ophthalmologists and physicians prescribing tadalafil, especially postoperatively. Further experience with tadalafil will provide data on the validity of an association with NAAION.
Correspondence: Dr Givre, Department of Ophthalmology, University of North Carolina at Chapel Hill, 5100 Bioinformatics, CB#7040, Chapel Hill, NC 27599-7040 (email@example.com).
Financial Disclosure: None.
Country-Specific Mortality and Growth Failure in Infancy and Yound Children and Association With Material Stature
Use interactive graphics and maps to view and sort country-specific infant and early dhildhood mortality and growth failure data and their association with maternal
Thank you for submitting a comment on this article. It will be reviewed by JAMA Ophthalmology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 24
Customize your page view by dragging & repositioning the boxes below.
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.